SpringerLink
Forum Springer Astron. Astrophys.
Forum Whats New Search Orders


Astron. Astrophys. 354, 86-98 (2000)


Table of Contents
Available formats: HTML | PDF | (gzipped) PostScript

Oscillations of a rotating star: a non-perturbative theory

Boris Dintrans 1 and Michel Rieutord 1,2

1 Laboratoire d'Astrophysique de Toulouse, Observatoire Midi-Pyrénées, 14 avenue E. Belin, 31400 Toulouse, France
2 Institut Universitaire de France

Received 10 May 1999 / Accepted 16 September 1999

Abstract

Nonradial gravity modes of a [FORMULA] rotating ZAMS star are investigated using the anelastic approximation. Formulating the oscillation equations as a generalized eigenvalue problem, we first show that the usual second-order perturbative theory reaches its limits for rotation periods of about three days. Studying the rapid rotation régime, we develop a geometric formalism based on the integration of the characteristics of the governing mixed-type operator. These characteristics propagate in the star interior and the resulting web can be either ergodic (the web fills the whole domain) or periodic (the web reduces to an attractor along which characteristics focus). We further show the deep relation existing between the orbits of characteristics and the corresponding eigenmodes: (i) with ergodic orbits are associated regular eigenmodes which are similar to the usual gravity modes; (ii) with periodic orbits are associated singular eigenmodes for which the velocity diverges along the attractor. If diffusivity is taken into account, this singularity turns into internal shear layers tracing the attractor. As a consequence, the classical organization of eigenvalues along families with fixed [FORMULA] disappears and leaves the place to an intricate low-frequency spectrum.

Key words: stars: individual: fl Doradus – stars: oscillations – stars: rotation

Send offprint requests to: dintrans@obs-mip.fr

© European Southern Observatory (ESO) 2000

Online publication:

helpdesk.link@springer.de